That’s Great, But Will It Help My Bravo TV Addiction?

So I’ve been titrating up on a new medication. For those of you who don’t deal with this crap all the time, in this context titrate means to slowly adjust the dosage of a medication to either ramp up or ramp down, slowly, so as not to shock the system. I have to do this a lot, because my doctors think it’s amusing to change up all my meds every 6 months and see what happens to me. They just make some popcorn and sit back and watch. I am fascinating, clinically speaking.

A brand new drug specific to my condition was approved by the FDA in December, and I got my paws on it last month. This is a good thing and I am grateful. My doctor wants me on the maximum dose which takes about 8 weeks. The idea is that my body will slowly adjust to the med and minimize side effects. On the flip side, guess how long it is until I’m supposed to start feeling the benefit of the drug? Go ahead, guess! You are clever indeed. It takes 8-12 weeks before I feel any relief in my breathing. Pretty much my whole titration period is spent dealing with crappy side effects while not benefiting from the medication at all. Awesome, right?

Dozens of Prescription Pill Bottles

Of course, if I have terrible side effects or need to change meds yet again I can’t just stop taking the damn thing; I have to titrate down just about the same way. In fact, I am pretty much perpetually titrating up on one medication and/or down on another because as I’ve mentioned, it amuses my previously bored doctors. But typically I can’t even weigh the good v. bad side effects for at least 8 weeks. Now you know what I do in my free time.

When starting a new drug, I very specifically do not read up on the side effects, because I don’t want to be subconsciously influenced. First year med student disease, where I suddenly have every single side effect they list. I make Dan read it instead so he can ascertain whether I’m whining because of a real side effect or just because I like to whine, or both. Honestly, it is frequently both.

At any rate, this new med has been causing me nausea, and what I’ve noticed in my now vast medical experience, is that pretty much everything causes nausea. So much so that my doctor prescribed anti-nausea medicine to take with my new medicine(s). That’s another thing-assume a ratio of 1.5 side effect medications for each and every medication you take. Side effects are no problem! They just prescribe more drugs.

I find myself wondering why medication can’t be packed with good side effects? So yes, I am primarily interested in better breathing, but it wouldn’t kill them to also include an agent that gives me the overwhelming urge to grocery shop and cook. Or something that convinces me there really is a second book to be written (just to make my mom happy). I could definitely use a little something to break my fixation with reality TV. And how about a side effect where candy and cake suddenly taste really bad and I crave kale and whole grains? Why does that not happen?

kale

So this is my open plea to pharmaceutical companies: throw me a bone. Please give me something that makes me say “oh boy, I hope I get that side effect!” Because it really wouldn’t kill you and I’ve asked you quite nicely.

This entry was posted in Uncategorized and tagged , , , . Bookmark the permalink.

10 Responses to That’s Great, But Will It Help My Bravo TV Addiction?

  1. itsathought2 says:

    I just want the magic to happen instantly. Take the pill, feel better 5 minutes later.

    I have the same issues with my anti-depressants. And because the very nature of depression makes dealing with all of it seem overwhelming, I just avoid dealing with it. Which means I don’t get on the right med/dosage.

    Why can’t the damn med just work?????? Now!!!!

    I suspect its because they get to sell 3 months of meds to people that it doesn’t help. If it worked instantly they would only sell one pill to people it doesn’t work on, wouldn’t they? (cynical me speaking cynically)

  2. Pam Waits says:

    What you’re going through is awful. I hope you end up on totally effective drugs with fabulous side effects. I’m thankful none of them have dampened your sense of humor! I wish you all the best so I can continue to enjoy your writing. It’s all about me, you know.

  3. Harold says:

    Could we vote on our favorite side effect? I’ve always wanted to play the piano. Harold

  4. Carol Ferenc says:

    Titrating ~ an interesting word. It sounds like way more fun than what you’ve described, Jill. I hope this whole thing goes smoothly for you. And if there are side effects, may you get the one you want.

    • It is a very satisfying, solid kind of word! It was new to me before this illness but when I looked up the official definition it also means some kind of physics/science-y type thing. Anyway, I love to share!

  5. I had a great clipart with a woman who asked why side effects on drugs didn’t read: “Can cause extreme sexiness” but of course WP wouldn’t let me paste it here. I learned a new word — titrate. Sounds a lot like titillating but obviously the meaning is not similar (except perhaps for your bored docs). Most meds cause nausea for me so I hate taking any. Fortunately I don’t have the issues you do. Sending hugs (which do not require titrating).

    • Jill Foer Hirsch says:

      Sexiness would require lots of drugs, mostly for Dan. I know I look hot with my hair tied up with a rubber band and pencil, ratty t-shirt, flannel pajama pants, and white athletic socks. But he is somehow able to contain himself from attacking me the minute he walks in the door.

      Full dose of hugs received! Thank you!

I Love To Hear From You!